First reports linking protease drugs and heart disease
Add heart disease right at the top of the growing list of protease inhibitor–induced troubles suffered by PWAs around the country. Keith Henry, MD, of Regions Hospital in St. Paul, Minnesota, and his colleagues report that one-third of their 124 patients on protease combo therapies have developed high triglycerides (a type of blood fat), a worrisome possible precursor to cardiovascular complications. And two of their patients already have angina, the chest pain that is often a warning sign of more severe heart problems to come. In fact, both of these patients were found to have seriously clogged arteries.
Other HIV specialists have reported heart attacks in patients on protease combos, leading to considerable concern that this is the start of a dangerous trend. In an off-the-record meeting, one clinician said, “I’m very worried that we’re treating people for HIV now with meds that will mean we’ll be treating them for heart disease down the line.” Encouraging your doctor to monitor your triglycerides and total cholesterol is important. If elevated (see What This Means in last month’s POZ), many physicians recommend diet and exercise programs, along with cholesterol-lowering drugs. In addition, nutritionists suggest taking the antioxidants known to provide protection against arterial damage—especially vitamin E in doses of 800 to 1,200 IU daily.